One-quarter of people taking niacin and statins as part of a four-year-long heart study dropped out early, often for medical reasons tied to niacin's side effects, a new study suggests.
Previous research hinted that niacin could boost HDL ("good") cholesterol levels, but it was unclear whether the B-vitamin would improve heart health. The full data from the new study, which included 25,000 people in Europe and China, are being presented next month at the American College of Cardiology annual meeting in San Francisco.
The trial already led Merck to pull its niacin-based cholesterol drug Tredaptive from the market last month, when it was determined that its heart-related benefits didn't outweigh its risks.
The current analysis details participants' side effects and reasons for leaving that trial, and finds that itching and rashes, indigestion and muscle problems were all common among those taking the niacin-statin combination.
"There's been a lot of interest in trying to find therapies to raise HDL," said Dr. Erin Michos, a cardiologist at the Johns Hopkins School of Medicine in Baltimore.
"Unfortunately I think there's a growing body of evidence that's going to put the nail in the coffin for niacin," Michos, who wasn't involved in the new research, told Reuters Health.
Before starting the trial, Jane Armitage from the University of Oxford, UK, and her colleagues gave about 38,000 potential participants niacin and laropiprant - which is known to decrease skin flushing, a side effect of niacin - to make sure they could tolerate the combination.
One-third of those people opted not to enter the trial, most for medical reasons including itchy skin and rashes or stomach or muscle problems. Sixty-nine of them had a serious reaction to niacin, including 29 who developed the muscle fiber condition myopathy.
About 25,000 people continued on to the trial, where they were randomly assigned to take niacin and laropiprant - marketed as Tredaptive - in combination with a statin or statins and vitamin-free placebo pills.
Over the next four years, 25 percent of participants in the niacin group withdrew from the study, compared to less than 17 percent in the placebo group. Again, reasons for stopping early were often tied to skin, stomach and muscle side effects, Armitage and her colleagues wrote in the European Heart Journal.
Their study was funded by a grant from Merck, which also sells the statin used in the trial.
Merck announced January 11 it was recalling Tredaptive, which was marketed to raise HDL levels. The drug had not been approved in the United States, but was sold in about 40 countries.
Michos pointed out that most people in the new study had their LDL ("bad") cholesterol levels under control before starting on niacin.
For those people, "I would not recommend it at this time," she said. "I think there's no role for adding niacin just to increase the HDL."
Dr. William Boden, chief of medicine at the Samuel S. Stratton VA Medical Center in Albany, New York, urged a cautious interpretation of the findings, however.
His own research on statins and niacin, without laropiprant, didn't show the same high rate of side effects. That work was done for Abbott on its niacin product Niaspan.
"I continue to be baffled as to how the investigators can be so certain that this is niacin-related," Boden, also from Albany Medical College, told Reuters Health. "We cannot simply, in my opinion, implicate one component of a combination drug over the other component" - in this case, laropiprant.
Standard niacin can be bought over-the-counter for about $15 per month.
Michos said it's possible laropiprant offset the possible benefits of niacin.
Although neither Boden's own research nor the new trial seemed to show a benefit with niacin, he said certain people - such as those who can't take statins or don't get better on the maximum doses - shouldn't necessarily give up on the vitamin.
"I think it would be ill-advised for patients to throw the baby out with the bathwater and abandon ship with niacin," Boden said.